Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Med. Change from Epivir/Viread to Truvada
Jan 22, 2006

My medication combo is currently Sustiva, Epivir & Viread (3 years undetectable, 1st medication combination). My doctor has suggested changing out the Epivir & Viread and replacing them with Truvada in order to make the combo Sustiva/Truvada and save on a co-payment. His philosophy is that both medication combos are basically the same, and I should have no differences in effectiveness/side effects, etc. My question is, I know the Tenofovir would be the same in either combo, but is there anything to consider in switching my Epivir (lamivudine)for the emtricitabine in Truvada? Especially when side effects or effectiveness are not at issue? Are the side effects/risks and treatment effectiveness similar for both medications? Is there a pro or con for either one?? Would I be risking anything with a working combination just to save $25 bucks a month? Are there any dosing considerations in switching, or is it best and safe to just switch from one to the other suddenly? Thanks for your excellent and necessary help !!

Response from Dr. Young

Thanks for your post.

Switching from tenofovir (Viread) + 3TC (Epivir) to tenofovir/FTC (Truvada) nearly always works without any new side effects. Clearly, the reduction in pill count and copayments are a positive.

There are rare patients that develop new side effects after the switch-- some develop mild increased pigmentation of the palms of the hands (like freckles), some have developed a rash. In our experience, over the past year+ of Truvada, all but a couple of patients have done very, very well. I certainly don't expect that there would be any problems with the potency of the "new" regimen, so the switch is a very low risk proposition-- if you are the rare one that develops a side effect, you could simply switch back to tenofovir + 3TC.

I hope this helps. Thanks for reading. BY



Previous
Persistent night sweats
Next
group O, please help

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement